Valproate-induced hyperammonemic encephalopathy after aneurysm clipping surgery: a case report with literature review
Abstract
Valproate-induced hyperammonemic encephalopathy (VHE) is a rare but potentially fatal complication of valproate therapy. It is characterized by elevated blood ammonia levels accompanied by central nervous system dysfunction, with clinical manifestations including varying degrees of impaired consciousness, focal neurological deficits, increased seizure frequency, respiratory abnormalities, and metabolic alkalosis. VHE is more common in patients on long-term or high-dose therapy. Although VHE has been frequently reported in neurology and psychiatry, and valproate is widely used for seizure prophylaxis in neurosurgical patients, VHE is easily misdiagnosed or overlooked in the postoperative setting due to the complex etiology of impaired consciousness (e.g., cerebral edema, cerebral infarction, delayed hemorrhage, cerebral vasospasm, seizures, brainstem injury, electrolyte disturbances, and effects of anesthetic agents). We present a case highlighting the need for vigilance regarding VHE and the timely initiation of ammonia-lowering therapy, even when isolated disturbance of consciousness occurs on the fifth postoperative day in the presence of normal liver function.
Fields of Study & Subjects
Pharmacological Effects and Toxicity Studies
Neurological Complications and Syndromes
Neurological and metabolic disorders
Publication details
- Journal / source
- Frontiers in Medicine
- Publisher
- Frontiers Media SA
- Volume
- 13
- Pages
- 1769203–1769203
- Publication date
- 1 April 2026
- Language
- EN